Author(s): Hgenauer C, Hammer HF, Krejs GJ, Reisinger EC, Hgenauer C, Hammer HF, Krejs GJ, Reisinger EC, Hgenauer C, Hammer HF, Krejs GJ, Reisinger EC, Hgenauer C, Hammer HF, Krejs GJ, Reisinger EC
Abstract Share this page
Abstract Only 10\%-20\% of all cases of antibiotic-associated diarrhea (AAD) are caused by infection with Clostridium difficile. Other infectious organisms causing AAD include Clostridium perfringens, Staphylococcus aureus, Klebsiella oxytoca, Candida species, and Salmonella species. Most of the clinically mild AAD cases are due to functional disturbances of intestinal carbohydrate or bile acid metabolism, to allergic and toxic effects of antibiotics on intestinal mucosa, or to pharmacological effects on motility. Saccharomyces boulardii and Enterococcus SF68 can reduce the risk of developing AAD. Patients receiving antibiotic treatment should avoid food containing high amounts of poorly absorbable carbohydrates. Mild cases of AAD that may or may not be caused by C. difficile can be resolved by discontinuation of antibiotic therapy and by dietary carbohydrate reduction. Only severe AAD caused by C. difficile requires specific antibiotic treatment.
This article was published in Clin Infect Dis
and referenced in Journal of Clinical Toxicology